Beta blocker toxicity

From WikiProjectMed
Jump to navigation Jump to search
Beta blocker toxicity
Other namesBeta blocker poisoning, beta blocker overdose
LipidEmulsion.JPG
A 20% lipid emulsion may be used for beta blocker toxicity
SpecialtyEmergency medicine
SymptomsSlow heart rate, low blood pressure[1]
ComplicationsIrregular heartbeat, low blood sugar[1]
Usual onsetWithin 2 hours[2]
CausesToo much beta blockers either by accident or on purpose[2]
Differential diagnosisCalcium channel blocker toxicity, acute coronary syndrome, hyperkalemia[1]
TreatmentActivated charcoal, whole bowel irrigation, intravenous fluids, sodium bicarbonate, glucagon, high dose insulin, vasopressors, lipid emulsion, ECMO[1]
PrognosisHigh risk of death[3]
FrequencyRelatively uncommon[1]

Beta blocker toxicity is the taking of too much of the medications known as beta blockers, either by accident or on purpose.[2] This often causes a slow heart rate and low blood pressure.[1] Some beta blockers can also cause an irregular heartbeat or low blood sugar.[1] Symptoms usually occur in the first two hours but with some forms of the medication may not start until 20 hours.[2] A person may be medically cleared if they have no symptom 6 hours after taking an immediate release preparation.[4]

Beta blockers include metoprolol, bisoprolol, carvedilol, propranolol, and sotalol.[1] ECG changes may include PR prolongation and a wide QRS.[1] Measuring blood levels of beta blockers is not useful.[1] Other conditions that may present similarly include calcium channel blocker toxicity, acute coronary syndrome, and hyperkalemia.[1]

Treatment may include efforts to reduce absorption of the medication including: activated charcoal taken by mouth if given shortly after the ingestion or whole bowel irrigation if an extended release formula was taken.[1] Efforts to bring about vomiting are not recommended.[1] Medications to treat the toxic effects include: intravenous fluids, sodium bicarbonate, glucagon, high dose insulin, vasopressors and lipid emulsion.[1] Extracorporeal membrane oxygenation and electrical pacing may also be options.[1] Some beta blockers may be removable by dialysis.[1]

Beta blocker toxicity is relatively uncommon.[1] Along with calcium channel blockers and digoxin beta blockers have one of the highest rates of death in overdose.[3] These medications first became available in the 1960s and 1970s.[2][4]

Treatment

Vasopressors

The preferred vasopressor is generally epinephrine, though norepinephrine may be used in those who have a normal heart rate.[1] Dopamine is not generally recommended.[1] High doses may be required.[1]

Insulin

Insulin is often recommended at an initial dose of 0.5 to 1 unit per kilogram followed by an ongoing dose of 0.5 to 1 unit per kilogram per hour.[1] This may be increased up to 10 units per kilogram per hour.[1] This should be given together with dextrose, initially 25 grams and than followed by a dose of 0.5 grams per kilogram per hour.[1]

Dialysis

Beta blockers that may be removed by dialysis include sotalol, atenolol, timolol, acebutolol, and nadolol.[4]

References

  1. 1.00 1.01 1.02 1.03 1.04 1.05 1.06 1.07 1.08 1.09 1.10 1.11 1.12 1.13 1.14 1.15 1.16 1.17 1.18 1.19 1.20 1.21 1.22 Palatnick, Wesley (September 2020). "Calcium-Channel Blocker, Beta Blocker, and Digoxin Toxicity Management Strategies". www.ebmedicine.net. Retrieved 27 December 2020.
  2. 2.0 2.1 2.2 2.3 2.4 Khalid, MM; Galuska, MA; Hamilton, RJ (January 2020). "Beta-Blocker Toxicity". PMID 28846217. Cite journal requires |journal= (help)
  3. 3.0 3.1 Marx, John A. Marx (2014). "Cardiovascular Drugs". Rosen's emergency medicine: concepts and clinical practice (8th ed.). Philadelphia, PA: Elsevier/Saunders. pp. Chapter 152. ISBN 1455706051.
  4. 4.0 4.1 4.2 Wall, Ron (2017). Rosen's Emergency Medicine: Concepts and Clinical Practice (9 ed.). Elsevier. p. 1881. ISBN 978-0323354790.